Montana, 2006

High Wind in Montana, January 23, 2006

January 23, 2006 · NWS BYZ · 1 event in 1 county or zone

60 mph wind gust in Big Timber. Semi overturned on Interstate 90 three miles east of Big Timber at 1230 PM MST.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

60 mph wind gust in Big Timber. Semi overturned on Interstate 90 three miles east of Big Timber at 1230 PM MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 23, 9:03 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 23, 9:03 AM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
903 AM MST MON JAN 23 2006

.SHORT TERM...VALID FOR TDY AND TUE...
MODELS SEEMS TO BE JUST A TOUCH COOL AT 850-700MB COMPARED TO 12Z
SOUNDINGS THIS MORNING. THIS SHOULD BODE WELL FOR UNSEASONABLY
WARM TEMPERATURES TODAY. GREAT FALLS SOUNDING HAS WARMED 6 DEGREES
CELSIUS IN 24 HOURS AT 700MB. LEE TROUGHING WILL CONTINUE THE LOW
LEVEL DOWNSLOPE FLOW TODAY AND PREVENT TEMPERATURES FROM MIXING TO
700MB. 850MB TEMPERATURES WARMED UP 5 DEGREES CELSIUS. SO WOULD
EXPECT AROUND A 12 DEGREE JUMP IN TEMPERATURES TODAY WITH NO OTHER
FACTORS BUT THERMAL ADVECTION. SUNSHINE WILL BE VEILED TODAY WITH
CIRRUS ARC OVER CENTRAL MONTANA. MIX DOWN TEMPERATURES SUPPORT
FORECAST HIGHS. CLOUDS MAY HINDER SOME WARMING...BUT STARING OUT
14 DEGREES WARMER IN BILLINGS THIS MORNING COMPARED TO YESTERDAY.
WILL KEEP FORECAST HIGHS IN TACT.

SURFACE PRESSURE GRADIENT REMAINS QUITE TIGHT ALONG THE EAST
SLOPES. WINDS GUSTING TO 50 MPH AT LIVINGSTON. SUSTAINED WINDS
HAVE DECREASED A BIT. GRADIENTS FROM IDAHO FALLS TO LEWISTOWN AT
20.1MB. THIS HAS BACKED OFF A LITTLE LAST HOUR. 12Z ETA LOOSENS
THE SURFACE PRESSURE GRADIENT THIS AFTERNOON. SURFACE PRESSURES
WERE ACTUALLY RISING OVER SOUTH CENTRAL CANADA...SO THIS
DECREASING TREND MAY CONTINUE INTO THIS AFTERNOON. CLIMATOLOGICAL
PEAK OF WIND DURING THE MID TO LATE MORNING HOURS...SO WILL KEEP
ADVISORY GOING. WILL VISIT THIS AGAIN FOR THE AFTERNOON PACKAGE.
THE WINDS SHOULD REMAIN UP OVER THE PLAINS TODAY. PACKAGE LOOKS
IN GOOD SHAPE AND WILL NOT ADJUST. HUMPHREY

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF
THE EXTENDED PERIOD. WEDNESDAY WILL FEATURE CONTINUED DRY
CONDITIONS WITH WELL ABOVE NORMAL TEMPERATURES. MIXING WILL BE
SOMEWHAT LIMITED IN THE EASTERN COUNTIES WITH A LEE TROUGH
FORMING...MAKING TEMPERATURES THERE A LITTLE COOLER RELATIVE TO
THE REST OF THE AREA. THE GFS AND EUROPEAN MODELS THEN BEGIN TO
SHOW DIFFERENCES WITH THE HANDLING OF THE 500 MB HEIGHT PATTERN
FOR THURSDAY...BUT EACH SHOW 850 MB FLOW BECOMING NORTHWEST. THE
EUROPEAN MODEL SOLUTION IS A BIT MORE SOUTHWEST WITH THE 500 MB
FLOW THAN THE GFS...BUT BOTH SUPPORT AT LEAST A SLIGHT CHANCE FOR
SOME PRECIPITATION IN THE SOUTHWEST MOUNTAINS. CHANCES FOR
MOUNTAIN PRECIPITATION INCREASE SLIGHTLY FRIDAY THROUGH THE END OF
THE PERIOD...LEANING ON THE EUROPEAN MODEL SOLUTION OF THE
PROGRESSIVE PASSAGE OF SHORT-WAVE DISTURBANCES. WILL NEED TO WATCH
THE UPPER TROUGH PASSAGE FRIDAY NIGHT INTO SATURDAY FOR POTENTIAL
PRECIPITATION EVEN IN LOWER ELEVATION AREAS. WILL STICK PRETTY
CLOSE TO THE ENSEMBLE MEAN FOR FRIDAY THROUGH SUNDAY...SHOWING A
COOLING TREND TO HIGHS ONLY A FEW DEGREES ABOVE NORMAL FOR NEXT
WEEKEND. CARPENTER

&&

.AVIATION...
GUSTY WINDS WILL CONTINUE TODAY IN THE FOOTHILLS OF THE
BEARTOOTH/ ABSAROKA MOUNTAINS WHERE SOUTHWEST WINDS WILL GUST TO
50 KTS. WINDS WILL DIMINISH TONIGHT AS A LOW PRESSURE TROUGH IN
CENTRAL MONTANA MOVES EAST. OTHERWISE...VFR CONDITIONS WILL
PERSIST ACROSS THE AREA THROUGH TONIGHT. PLEASE SEE LOCAL TAF AND
TWEB PRODUCTS FOR FURTHER DETAILS. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY TUE     WED     THU     FRI     SAT     SUN
-------------------------------------------------------
BIL 052 032/054 030/056 030/050 029/043 024/038 022/037
    0/N 00/N    00/U    00/B    00/B    00/B    00/B
LVM 046 034/052 031/052 029/048 023/038 016/039 020/036
    0/N 00/N    00/U    00/B    22/S    22/S    22/S
HDN 051 027/055 027/057 026/050 023/042 017/036 016/036
    0/N 00/U    00/U    00/B    00/B    00/B    00/B
MLS 049 025/051 022/050 022/049 023/038 020/036 015/034
    0/N 00/U    00/U    00/B    00/B    00/B    00/B
4BQ 052 023/054 031/053 028/051 024/040 021/038 016/034
    0/N 00/U    00/U    00/B    00/B    00/B    00/B
BHK 044 023/047 021/047 020/049 020/037 014/032 011/031
    0/N 00/U    00/U    00/B    00/B    00/B    00/B
SHR 050 023/053 018/056 022/050 018/039 017/036 014/032
    0/U 00/U    00/U    00/B    00/B    10/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 8 AM MST TUESDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 23, 4:19 AM MST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
419 AM MST MON JAN 23 2006

MTZ065-066-241130-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
419 AM MST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WIND ADVISORY IN EFFECT UNTIL 8 AM MST TUESDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFNPWBYZ  /WWUS75 KBYZ/

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOUTHWEST WINDS OF 30 TO 45 MPH WILL CONTINUE ON TUESDAY
MORNING...BUT ARE EXPECTED TO DECREASE THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>042-056>058-063-064-067-068-WYZ098-099-241130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...COOKE CITY...BURGESS JCT...SHERIDAN
419 AM MST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
January 23, 1:35 PM MST
Where
Northern Sweet Grass forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
GOVT OFFICIAL

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5530927.